EMAIL THIS PAGE TO A FRIEND

Drug design, development and therapy

Valproic acid-associated low fibrinogen and delayed intracranial hemorrhage: case report and mini literature review.


PMID 23976844

Abstract

A 41-year-old male had suffered from gradual hearing loss in his right ear for 2 years. Head computed tomography and magnetic resonance imaging scans showed a neoplasm in the cerebellopontine angle region, which was confirmed by the diagnosis of acoustic neurilemmoma by pathological findings after surgery. Following surgery, he routinely received valproic acid (VPA) to prevent seizures. However, the patient presented with hypofibrinogenemia and cerebral hemorrhage after taking VPA for 12 days. The hypofibrinogenemia recurred when VPA was re-administered. After withdrawal of VPA, his fibrinogen concentration rose to normal within several days. As far as we are aware, this is the first case of cerebral hemorrhage due to VPA to have been reported. Herein, as well as reporting on this case, a mini review of the relevant literature is also presented.